Florida, 2014

Flooding and Heavy Rain in Florida, September 28 to 29, 2014

September 28 to 29, 2014 · NWS JAX · 3 events in 2 counties and zones

Onshore flow between high pressure to the north and low pressure offshore of the Florida Atlantic Coast brought waves of heavy rainfall onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Onshore flow between high pressure to the north and low pressure offshore of the Florida Atlantic Coast brought waves of heavy rainfall onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 28, 8:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 28, 8:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
902 PM EDT SUN SEP 28 2014

...LOCALLY HEAVY RAINFALL HAZARD WILL CONTINUE TONIGHT THROUGH
EARLY TUESDAY...

.UPDATE...THE PERSISTENT COASTAL WAS FINALLY BREAKING DOWN AND
SHIFTING INLAND WHILE BECOMING MORE NE-SW ORIENTED OVER SE GA.
DEEP TROPICAL MOISTURE FEED WITH PWATS OF 2.20-2.22 PER THE 00Z
TAE AND JAX RAOBS WAS STREAMING OVER THE REGION FROM THE SOUTH.
UPPER LEVEL SW FLOW PREVAILED ABOVE 500 MB WITH A DEEP LAYER
CARVING OVER OVER THE MS RIVER VALLEY. THIS SYSTEM WAS INDUCING
SFC CYCLOGENISIS IN THE EAST-CENTRAL GULF WHERE RECENT MSAS ANALYSIS
ADVERTISED A BROAD 1012 MB LOW SSE OF THE LA COAST. AN EXTREMELY
MESSY WEATHER PATTERN CONTINUED TO IMPACT THE LOCAL FORECAST AREA
THIS HOUR DUE TO THE TROUGH INTERACTING WITH DAYTIME HEATING OVER
AN UNSEASONABLY SATURATED AIRMASS.

AS THE EVENING PROGRESS...TSTORM ACTIVITY WILL BECOME MORE ISOLATED
IN NATURE AS DIURNAL INSTABILITY WANES WITH MORE CLUSTERS OF SHOWERS
AND BROAD AREAS OF RAIN TREKKING NNW IN THE VICINITY OF FRONT NEAR
THE I-75 CORRIDOR AND OVER INLAND SE GA THROUGH MIDNIGHT. LOCALLY
HEAVY RAINFALL WILL REMAIN A CONCERN. FARTHER EAST SHOWERS
OFFSHORE OF THE COAST WILL BLOSSOM WITH STEERING FLOW BECOME MORE
SSE...WHILE ONLY A VERY LOW 20% CHANCE OF PRECIP WILL BE IN PLACE
FOR THE COAST AND ST JOHNS RIVER BASIN NOW THROUGH SUNRISE AS THE
SFC FRONT LIFTS NNW OVER S-CENTRAL GA. THE HIGHEST RAIN CHANCES
AFTER MIDNIGHT WILL FOCUS NEAR THE ALTAMAHA RIVER BASIN WHERE THE
FRONTAL ZONE WILL POSITION AND MEANDER...AND INCREASED RAIN CHANCES
TO 60%+ FROM BAXLEY SW TOWARD PEARSON THROUGH 12Z MONDAY. THIS SMALL
AREA IS WHILE THE HEAVIEST RAINFALL POTENTIAL WILL EXIST AFTER MIDNIGHT.

MONDAY ADJUSTED RAIN CHANCES TO REFLECT CATEGORICAL RAIN CHANCES
(80+%) EDGING ESE OVER SE GA AFTER SUNRISE...WITH LOWER CHANCES
SOUTH OF I-10 CORRIDOR IN THE 60-70% RANGE. CLOUDY SKIES AND THE
LACK OF STRONG WIND SHEAR WILL KEEP TSTORMS TAME WITH SEVERE
WEATHER NOT EXPECTED...WITH THE MAIN HAZARD FOR THIS EVENT FOCUSED
ON HEAVY RAINFALL. THE WEATHER PREDICTION CENTER (WPC) RECENTLY
INCLUDED OUR AREA...SPECIALLY SE GA AND THE SUWANNEE RIVER VALLEY...IN
THE DAY 1 EXCESSIVE RAINFALL OUTLOOK. UPDATE THE QPF FORECAST TO FALL
IN- LINE WITH WPC PROGS OF WIDESPREAD AMOUNTS OF 0.5-0.75 INCHES
THROUGH TUESDAY OVER NE FL...WITH 1-2 INCHES OVER SE GA WITH
ISOLATED HIGHER AMOUNTS. GIVEN RECENT DRY WX OVER INLAND SE GA
WHERE HEAVIEST RAINFALL IS EXPECTED WITH THIS EVENT...WILL STILL
HOLD OFF ON A FLOOD WATCH.

&&

.AVIATION...CHALLENGING FORECAST OVER THE NEXT 24 HRS WITH THE
FRONTAL BOUNDARY DRAPED OVER THE LOCAL FORECAST AREA TONIGHT...THEN
THE BOUNDARY MORPHING INTO A WARM FRONT MONDAY AS A SURFACE LOW
TREKS ACROSS NORTH FL FROM THE GULF. VFR IN THE WAKE OF THIS
EVENING CONVECTION IS EXPECTED TO IMPACT JAX...VQQ...AND CRG UNTIL
AROUND MIDNIGHT WITH SHOWER ACTIVITY NEAR GNV POSSIBLY BRINGING
PERIODS OF MVFR CIGS OVER THE NEXT COUPLE OF HOURS. AFTER
MIDNIGHT...LOW CIGS OF MVFR TO IFR WILL LIKELY DEVELOP ONCE AGAIN
WITH SO MUCH LOW LEVEL MOISTURE IN PLACE POOLING NEAR THE
MEANDERING FRONT. PRECIP WILL BEGIN TO EDGE INLAND FROM THE WEST
EARLY MONDAY MORNING...AND ADVERTISED PREVAILING SHRA WITH VCTS AT
GNV AND SSI BY 13Z...WITH PRECIP CORE SHIFTING EASTWARD THROUGH
MIDDAY WITH PREVAILING PRECIP AND MVFR/IFR CONDITIONS AT ALL
TERMINALS BETWEEN 16-19Z MONDAY. LOWER VSBYS TO LIFR CONDITIONS
ARE POSSIBLE IN PERIODS OF VERY HEAVY RAINFALL MONDAY AS THE LOW
PRESSURE SYSTEM CROSSES THE LOCAL AREA.

&&

.MARINE...RECOMBINED THE CWF INTO ONE ZONE WITH WINDS FINALLY
RELAXING ON THE WEST SIDE OF THE RETROGRADING TROUGH OVER THE GA
WATERS TO ENE 10 KTS. WINDS WILL BECOMING ESE 10 KTS OR LESS
TONIGHT OVER THE WATERS WITH SEAS 2-4 FT. SHOWERS WITH ISOLATED
TSTORMS TONIGHT AND EARLY MON MORNING WILL INCREASE IN COVERAGE
AND INTENSITY MON AFTN AS SFC LOW CROSSES THE WATERS.

RIP CURRENTS: LOW RISK EXPECTED MONDAY.

&&

.HYDROLOGY...REISSUED THE COASTAL HAZARD MESSAGE HIGHLIGHTING
ELEVATED WATER LEVELS ALONG THE ST JOHNS BASIN TONIGHT DUE TO
PERSIST ENE FLOW AND A RECENT NEW MOON. WITH OBS AS FAR SOUTH AS
PALATKA REPORTING WATER LEVELS ABOVE ACTION LEVELS AND JUST SHY OF
MINOR FLOODING LEVELS...OPTED TO EXTEND THE STATEMENT MESSAGE
THROUGH HIGH TIDE CYCLE FOR SOUTHERN SITES (WHICH WILL BE AROUND
0630 AM MON FOR PALATKA).

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  80  69  82 /  80 100  80  40
SSI  72  79  69  81 /  20  90  90  50
JAX  72  81  71  85 /  30  90  80  50
SGJ  74  81  73  85 /  20  80  80  60
GNV  72  82  70  85 /  80  70  70  60
OCF  72  84  72  87 /  90  70  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZIBURA/WALSH
Hazardous weather outlook, Sep 28, 9:50 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 PM EDT SUN SEP 28 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-291000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1050 PM EDT SUN SEP 28 2014

...LOCALLY HEAVY RAINFALL POSSIBLE INLAND AREAS THIS AFTERNOON AND
EVENING...

...ELEVATED WATER LEVELS ALONG THE ST. JOHNS RIVER AND
TRIBUTARIES TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

AREAS OF HEAVY RAINFALL WILL CONTINUE TO DRIFT NORTH TO NORTHWEST
OVER INLAND AREA TONIGHT...PRIMARILY ALONG AND WEST OF HIGHWAY 301.
SLOW MOVING STORMS WILL BRING THE THREAT FOR LOCALLY HEAVY
RAINFALL.

VERY MINOR FLOODING IS EXPECTED TONIGHT DURING THE HIGH TIDE CYCLE
ALONG THE ST JOHNS RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THE THREAT OF THUNDERSTORMS WILL INCREASE AND EXPAND AREA-WIDE
ON MONDAY AND TUESDAY AS A WEAK LOW PRESSURE SYSTEM TRACKS EAST
ACROSS THE REGION. LOCALLY HEAVY RAINFALL IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
September 28, 11:00 PM EST to September 29, 6:30 AM EST
Where
Duval County, 1.38 mi N of Duval
Reported by
NWS Employee
Coordinates
30.500, -81.620

An NWS employee measured 3.44 since midnight.

Flood, Flagler

When
September 29, 5:06 PM EST to 7:06 PM EST
Where
Flagler County, 1.93 mi WSW of Grand Haven to 1.15 mi WSW of Grand Haven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.530, -81.200

Old Kings Road was closed between Oak Trails Blvd and Town Center due to flood waters from Graham Swamp due to overflow from heavy rainfall.

Flood, Flagler

When
September 29, 11:00 PM EST
Where
Flagler County, 4.04 mi SW of St Johns Park to 5.8 mi ESE of St Johns Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.378, -81.477

Elevated river levels combined with heavy rainfall caused flooding in the Haw Creek Preserve State Park area. The cost of damage was unknown.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539581, 539580, 539582.